Oklahoma, 2003

Strong Wind in Oklahoma, June 28 to 29, 2003

June 28 to 29, 2003 · NWS AMA · 1 event in 1 county or zone

A strong thunderstorm over Beaver county about eight miles west and one and a half miles south of Slapout Oklahoma knocked out electricity and tree branches were blown off. four big power line poles were blown down.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong thunderstorm over Beaver county about eight miles west and one and a half miles south of Slapout Oklahoma knocked out electricity and tree branches were blown off. Also...four big power line poles were blown down. The Oklahoma Mesonet site at Slapout Oklahoma was only about one quarter of a mile from this location and only registered thirty-seven knots at the time of the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 28, 12:30 PM CST, 10 hours 50 minutes earlier.

Area forecast discussion, Jun 28, 12:30 PM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
130 PM CDT SAT JUN 28 2003

THE MAIN STORY OVER THE NEXT FEW DAYS WILL BE RAIN CHANCES.  CURRENT
THINKING IS FOR ACTIVITY TO COMMENCE LATER TODAY/TONIGHT.  AMPLE LOW-
LVL MOISTURE IS IN PLACE BUT SHEAR PROFILES ARE WEAK.  ANY ACTIVITY
THAT DEVELOPS WILL BE SLOW MOVING...POTENTIALLY PRODUCING COPIOUS
RAINFALL AMOUNTS.  OVERNIGHT MCS IN THE CNTRL HIGH PLAINS SHOULD
INDUCE AN OUTFLOW BOUNDARY AND MOVE INTO THE CWA TOMORROW MORNING.
HOW FAR SOUTH THE BOUNDARY MOVES INTO THE CWA IS STILL A MATTER OF
QUESTION. THE BOUNDAY WILL SERVE AS THE FOCAL AREA FOR CONVECTION
TOMORROW AFTERNOON AND EVENING. AGAIN...SLOW STORM MOTION COULD LEAD
TO LOCALLY HEAVY RAINFALL AMOUNTS.  HIGH TEMPS WILL REMAIN IN CHECK
TOMORROW DUE TO THE FRONT AND CONVECTIVE CLOUD COVER.  MORE OF THE
SAME ON MONDAY BUT THUNDERSTORM COVERAGE SHOULD BE LESS.

AS THE CURRENT UPPER LEVEL RIDGE HOVERS OVER THE SW U.S. INSTABILITY
SHOULD DECREASE BEGINNING ON TUE WITH HIGH TEMPS INCREASING INTO THE
90S. ANY CONVECTION THAT DEVELOPS IN NE NM/SE CO SHOULD REMAIN TO OUR
WEST GIVEN THE EXPECTED MID- UPPER-LEVEL NORTH NORTHEAST FLOW.
THEREFORE...EXPECTING A HOT AND DRY WEEK.

FCSTID = 05

AMARILLO    63 87 61 86 / 40 20 40 20
BEAVER      63 86 60 86 / 50 30 40 20
BOISE CITY  60 84 59 83 / 50 30 40 20
BORGER      63 87 61 86 / 40 30 40 20
BOYS RANCH  62 86 60 84 / 40 30 40 20
CANYON      63 87 61 85 / 30 20 40 20
CLARENDON   64 88 62 87 / 30 20 40 20
DALHART     61 85 60 84 / 50 30 40 20
GUYMON      61 85 59 84 / 50 30 40 20
HEREFORD    63 87 61 84 / 30 20 40 20
LIPSCOMB    64 87 61 87 / 40 30 40 20
PAMPA       64 87 61 86 / 40 30 40 20
SHAMROCK    65 88 62 87 / 30 20 40 20
WELLINGTON  65 89 63 87 / 30 20 40 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 28, 12:00 PM CST, 11 hours 20 minutes before
OKZ001>003-TXZ001>020-291100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR THE OKLAHOMA AND TEXAS PANHANDLES. THE PRIMARY
THREAT WILL COME FROM LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY
ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES. SOME OF THESE
STORMS COULD REACH SEVERE LIMITS DURING THE EVENING HOURS. THE
PRIMARY THREAT WILL COME FROM LARGE HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED PRIMARILY FOR THE LATE AFTERNOON
AND EVENING HOURS TODAY THROUGH MONDAY.

NUNEZ

In the hours before

Local storm report, Jun 28, 8:06 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
906 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0901 PM    TYRONE                    OK   75 MPH WIND GUST
06/28/03   TEXAS                          REPORTED BY TYRONE FD.
Local storm report, Jun 28, 10:09 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1109 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0901 PM    TYRONE                    OK   75 MPH WIND GUST
06/28/03   TEXAS                          REPORTED BY TYRONE FD.

0912 PM    2NE TYRONE                OK   1.00 INCH HAIL
06/28/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.

1020 PM    GUYMON                    OK   60 MPH WIND GUST
06/28/03   TEXAS                          REPORTED BY GUYMON OHP.

1044 PM    HARTLEY                   TX   0.88 INCH HAIL
06/28/03   HARTLEY                        REPORTED BY SKYWARN
                                          SPOTTER.

1035 PM                              TX   1.00 INCH HAIL
06/28/03   HARTLEY                        REPORTED BY SKYWARN
                                          SPOTTER.

1048 PM    4E HARTLEY                TX   1.75 INCH HAIL
06/28/03   HARTLEY                        REPORTED BY SKYWARN
                                          SPOTTER.

1048 PM    HARTLEY                   TX   1.75 INCH HAIL
06/28/03   HARTLEY                        REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jun 28, 10:14 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1114 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0901 PM    TYRONE                    OK   75 MPH WIND GUST
06/28/03   TEXAS                          REPORTED BY TYRONE FD.

0912 PM    2NE TYRONE                OK   1.00 INCH HAIL
06/28/03   TEXAS                          REPORTED BY SKYWARN
                                          SPOTTER.

1020 PM    GUYMON                    OK   60 MPH WIND GUST
06/28/03   TEXAS                          REPORTED BY GUYMON OHP.

1044 PM    HARTLEY                   TX   0.88 INCH HAIL
06/28/03   HARTLEY                        REPORTED BY SKYWARN
                                          SPOTTER.

1048 PM    4E HARTLEY                TX   1.75 INCH HAIL
06/28/03   HARTLEY                        REPORTED BY SKYWARN
                                          SPOTTER.

1048 PM    HARTLEY                   TX   1.75 INCH HAIL
06/28/03   HARTLEY                        REPORTED BY SKYWARN
                                          SPOTTER.

1035 PM    HARTLEY                   TX   1.00 INCH HAIL
06/28/03   HARTLEY                        REPORTED BY SKYWARN
                                          SPOTTER.

1108 PM    DUMAS                     TX   1.00 INCH HAIL
06/28/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EOC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Beaver

When
June 28, 11:20 PM CST to June 29, 11:30 PM CST
Where
Beaver forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327664.